Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 51, NWS Twin Cities, MN

July 13, 2023Blue Earth County, Le Sueur County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2023, 6:51 PM CDT for Blue Earth County, Le Sueur County, Nicollet County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 6:51 PM CDT (23:51 UTC)
Expired
Jul 13, 2023, 7:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Blue Earth County, MN, Le Sueur County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WUUS53 KMPX 132351
SVRMPX
MNC013-079-103-140030-
/O.NEW.KMPX.SV.W.0051.230713T2351Z-230714T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Thu Jul 13 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Le Sueur County in south central Minnesota...
  Northeastern Blue Earth County in south central Minnesota...
  Southeastern Nicollet County in south central Minnesota...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located over Kasota, or 6
  miles north of Mankato, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mankato around 705 PM CDT.
  Eagle Lake around 710 PM CDT.

Other locations in the path of this severe thunderstorm include
Madison Lake and St. Clair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4429 9416 4434 9406 4427 9377 4415 9377
      4405 9391
TIME...MOT...LOC 2351Z 296DEG 23KT 4426 9401 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
2 follow-up statements
147 
WWUS53 KMPX 140000
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Thu Jul 13 2023

MNC013-079-103-140030-
/O.CON.KMPX.SV.W.0051.000000T0000Z-230714T0030Z/
Le Sueur MN-Blue Earth MN-Nicollet MN-
700 PM CDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LE SUEUR...NORTHEASTERN BLUE EARTH AND SOUTHEASTERN
NICOLLET COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Kasota, or near
Mankato, moving southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported two inch hail near Kasota.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Eagle Lake around 710 PM CDT.

Other locations in the path of this severe thunderstorm include
Madison Lake and St. Clair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 9408 4432 9398 4427 9377 4415 9377
      4405 9391
TIME...MOT...LOC 0000Z 296DEG 23KT 4423 9394 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
644 
WWUS53 KMPX 140024
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Thu Jul 13 2023

MNC013-079-103-140033-
/O.EXP.KMPX.SV.W.0051.000000T0000Z-230714T0030Z/
Le Sueur MN-Blue Earth MN-Nicollet MN-
724 PM CDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LE SUEUR...
NORTHEASTERN BLUE EARTH AND SOUTHEASTERN NICOLLET COUNTIES WILL
EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for
far eastern Blue Earth county until 8 PM.

LAT...LON 4422 9408 4432 9398 4427 9377 4415 9377
      4405 9391
TIME...MOT...LOC 0023Z 296DEG 23KT 4417 9376 

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 3:38 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Jul 13 2023

.DISCUSSION...(This evening through Thursday)
Issued at 336 PM CDT Thu Jul 13 2023

KEY MESSAGES:

- Warmer, above-normal temperatures through Saturday, cooler to
  start next week, then warmer again mid-to-late next week.

- Scattered showers and thunderstorms through Friday with potential
  for a few strong to severe thunderstorms today into this evening.

- No beneficial widespread precipitation forecast over the next
  week.

- A return of Canadian wildfire haze/smoke to the area Friday into
  the weekend.

TODAY... Current radar imagery reveals a cluster of thunderstorms
along and south of I-90. A few sites in N IA have reported 40+ kt
gusts associated with the TS clusters. This initiation is running a
few hours earlier than what guidance had so the assumption is we'll
continue to see additional development over SW MN with an agitated
CU field present on visible imagery. Temperatures have warmed into
the mid to upper 80s across the region with dew points in the mid to
upper 60s across W and S MN where the better low level moisture
plume is present. Further north, diurnal mixing has lowered the dew
points across the Twin Cities and portions of central MN. This
should limit TS potential until later in the afternoon/evening
hours. The culprit for scattered TS in the Twin Cities can be
tracked back to NW MN where an area of showers and storms has
developed over the past hour or two. Forecast soundings indicate 30
to 40kts of shear with plenty of instability but the lack of
significant low level forcing should be the limiting factor for
today's potential. If outflow boundaries begin to get into play we
could see locally enhanced TS potential. The SPC SWO maintained a
slight risk across S MN into the Twin Cities. Main severe hazard
will be the potential for damaging winds and large hail with any
strong to severe storms that.

TONIGHT through THURSDAY... Precip chances will gradually shift
southeast overnight. The best chances for rain will be S MN, W MN,
and W WI but we're not expecting any widespread beneficial rain with
this event. Any rainfall received from storms today/tonight will not
make an improvement with the ongoing drought and the hit-and-miss
nature of storms will mean most areas will receive little to no rain
while others receive highly localized heavy rain. Low stratus or
patchy dense fog could develop outside of the Twin Cities late
tonight. Forecast dew point depressions will be near-zero for a few
hours before sunrise Friday morning.

The other concern is the return of Canadian wildfire smoke to the
region Friday into Saturday. Guidance brings in a dense swath of
smoke arriving from the northwest and encompassing much of Minnesota
into western Wisconsin on Friday. An Air Quality Alert was issued by
the MPCA for the entire state to address degraded air quality
associated with the wildfire smoke. This would also bring a return
of hazy sky/visibility conditions that go along with wildfire smoke.
I've opted to continue with Haze to the gridded/text products but
should model continuity provide higher confidence, explicit Smoke
mention along with reduced visibilities may also needed to be added
to the forecast.

Friday will bring another chance for scattered showers and storms
across the Upper MS valley that will be diurnally driven. A cold
front will move through on Saturday which will bring cooler-than-
normal temperatures for the second half of the weekend into early
next week. A few rain showers may occur over our WI counties
Saturday afternoon as another embedded sfc trough pivots thru the
upper low over east-central Canada. However, precipitation chances
dry up as the weekend progresses as the low drops south into the
Upper Great Lakes this weekend. This will bring drier, continental
polar airmass into our region, which should greatly decrease any low
level moisture necessary for precipitation. With already relatively
dry mid-levels we will remain dry through the middle of next week.
Temperatures will rebound toward the end of the forecast period with
highs back into the mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jul 13 2023

Some MVFR cigs remain over western WI with isol SHRA just outside of
our WI sites. VFR conditions will prevail from this afternoon
through tonight. The primary forecast concern is the potential precip
chances/timing. Scattered SHRA/TSRA from late this afternoon through
tonight but forecast confidence remains low with timing/placement.
Best timing of precip looks to be after 00z this evening across
central MN and after 02/03z E MN and W WI so have opted to not
mention precip at this point and let CAMs come into better agreement
on the timing/placement of such activity before adding it into the
TAFs. Another concern for Friday AM is the potential for patchy low
stratus/BR development with dew point depressions near 0. Finally,
Friday afternoon will see the return of Canadian wildfire smoke but
I've opted to keep HZ out from non-MSP sites for now.

KMSP... VFR this afternoon with SCT diurnal CU with southwesterly
winds gusting up to 20kts. Primary concern is later this evening with
potential for -SHRA and TS to move across the site. Given the low
confidence with this event, introduced only a PROB30 for TSRA. Fog is
possible to develop early tomorrow morning but confidence lacked
with inclusion in the TAF at this time.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind W 10-15 kts.
SUN...VFR. Wind W 15G30 kts.
MON...VFR. Wind NW 15G30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...BPH
AVIATION...BPH/RMD
Hazardous weather outlook, Jul 13, 2:44 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Jul 13 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
244 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will develop across S and W MN this
afternoon. A few storms over central through southern Minnesota
may be strong to severe, potentially producing damaging winds or
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Canadian wildfire smoke will return to the region Friday and
lasting into the weekend. There is an Air Quality Alert on Friday
for the entire state of Minnesota due to degraded air quality.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jul 13, 6:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
624 PM CDT Thu Jul 13 2023

WIZ027-028-140000-
Chippewa WI-Eau Claire WI-
624 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cadott, or 19 miles northeast of Eau Claire, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Boyd around 635 PM CDT.

Other locations in the path of this storm include Stanley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4492 9126 4504 9117 4499 9092 4488 9092
      4475 9093
TIME...MOT...LOC 2324Z 297DEG 21KT 4495 9114

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 13, 6:29 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT Thu Jul 13 2023

MNZ049-140000-
Stearns MN-
629 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of north central
Stearns County through 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melrose, or 28 miles southwest of Little Falls, moving southeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Freeport around 635 PM CDT.
  St. Anthony around 640 PM CDT.

Other locations in the path of this storm include Albany and Avon.

This includes Interstate 94 in Minnesota between mile markers 132 and
153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

&&

LAT...LON 4567 9489 4577 9481 4565 9440 4549 9459
TIME...MOT...LOC 2329Z 297DEG 27KT 4568 9476

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 13, 6:38 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             1 N Melrose             45.69N 94.81W
07/13/2023  M1.00 inch       Stearns            MN   Law Enforcement

            pea to quarter sized hail.

0635 PM     Hail             3 W New Sweden          44.40N 94.25W
07/13/2023  E1.25 inch       Nicollet           MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Jul 13, 6:43 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Thu Jul 13 2023

MNZ049-057-058-140030-
Kandiyohi MN-Stearns MN-Meeker MN-
643 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Meeker,
south central Stearns and eastern Kandiyohi Counties through 730 PM
CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paynesville, or 21 miles northeast of Willmar, moving southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Watkins.

This includes U.S. Highway 12 between mile markers 96 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

&&

LAT...LON 4529 9426 4525 9426 4505 9445 4532 9485
      4543 9472
TIME...MOT...LOC 2343Z 298DEG 29KT 4533 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BPH
Special weather statement, Jul 13, 6:46 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Thu Jul 13 2023

MNZ041-048-140030-
Pope MN-Douglas MN-
646 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and northwestern Pope Counties through 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kensington, or 17 miles southwest of Alexandria, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lowry and Starbuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

&&

LAT...LON 4579 9527 4558 9552 4571 9576 4589 9576
      4590 9575
TIME...MOT...LOC 2346Z 302DEG 23KT 4580 9569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 13, 6:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Freeport                45.67N 94.69W
07/13/2023  M1.75 inch       Stearns            MN   Fire Dept/Rescue

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:27 PM CDTSpecial Weather StatementMPXFreeborn33 min
Jul 13, 3:30 PM CDTSpecial Weather StatementMPXFreeborn15 min
Jul 13, 4:03 PM CDTSpecial Weather StatementMPXFaribault27 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville28 min
Jul 13, 5:37 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley23 min
Jul 13, 5:48 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca27 min
Jul 13, 5:50 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville25 min
Jul 13, 5:55 PM CDTSpecial Weather StatementMPXStearns35 min
Jul 13, 6:01 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns44 min
Jul 13, 6:03 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley27 min
Jul 13, 6:11 PM CDTSpecial Weather StatementMPXTodd34 min
Jul 13, 6:11 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca34 min
Jul 13, 6:15 PM CDTSpecial Weather StatementMPXMeeker30 min
Jul 13, 6:26 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet34 min
Jul 13, 6:29 PM CDTSpecial Weather StatementMPXStearns31 min
Jul 13, 6:33 PM CDTSevere Thunderstorm WarningMPXStearns43 min
Jul 13, 6:39 PM CDTSevere Thunderstorm WarningMPXFreeborn36 min
Jul 13, 6:43 PM CDTSpecial Weather StatementMPXMeeker47 min
Jul 13, 6:45 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca45 min
Jul 13, 6:46 PM CDTSpecial Weather StatementMPXPope44 min
Jul 13, 6:57 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.